Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Tallahassee, FL

May 20, 2005Berrien County, Cook County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2005, 9:29 PM EDT for Berrien County, Cook County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2005, 9:29 PM EDT (01:29 UTC)
Expired
May 20, 2005, 10:15 PM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Berrien County, GA, Cook County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 4:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:27 PM EDT, 2 minutes earlier.

Area forecast discussion, May 20, 9:27 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
927 PM EDT FRI MAY 20 2005

.SYNOPSIS...LINE OF SHRA/TSRA SLOWLY MAKING THEIR WAY DOWN THROUGH
THE NORTHERN PORTIONS OF OUR CWA. SOME PRETTY IMPRESSIVE STORMS SEEN
IN THE LAST HOUR OR TWO WITH VILS EXCEEDING 70 KG/M3. QUARTER SIZE
HAIL REPORTED IN HENRY AND TIFT COUNTIES EARLIER. SEVERE TS WATCH
IS OUT FOR OUR GA AND AL COUNTIES UNTIL MIDNIGHT EDT AND FOR OUR FL
ZONES UNTIL 2 AM EDT. LOOK FOR SVR THREAT TO CONTINUE THROUGH THE
EARLY MORNING HRS...BUT AS TAE SOUNDING NOT SHOWING MUCH IN THE WAY
OF SHEAR...MAIN THREAT WILL CONTINUE TO BE LARGE HAIL AND DAMAGING
WINDS. ZONES HAVE SVR WORDING AND WATCHES IN THEM AND WILL NOT UPDATE
AT THIS TIME.

&&

.AVIATION...ONGOING STG/SVR TSTMS XPCTD TO DISSIPATE AFT 06-08Z.
AFTERWARDS...STILL XPCT MVFR CONDITIONS WITH POSSIBLE HIGH END IFR
AT SOME OF THE TAF SITES...ESPECIALLY THOSE GETTING SIGNIFICANT
RAIN...WHICH SO FAR WOULD INCLUDE DHN AND ABY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MCNATT/TURNAGE
Hazardous weather outlook, May 20, 5:19 AM EDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 AM EDT FRI MAY 20 2005

...SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-211000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
519 AM EDT FRI MAY 20 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP...MOVE SOUTHEAST...AND
PUSH A FRONT INTO THE AREA OVERNIGHT. THERE IS A SLIGHT RISK OF
SEVERE STORMS FORECAST WITH THIS SYSTEM FOR MAINLY THE WESTERN HALF
OF THE WARNING AREA. A STRONG LINE OF STORMS IS FORECAST TO DEVELOP
AND MOVE SOUTH INTO THE GULF COAST STATES IN THE EVENING. THE MAIN
THREATS FROM THESE STORMS ARE HAIL AND STRONG WINDS.
ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS THE ENTIRE AREA AND PRODUCE HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
CHANCES OF SHOWERS WILL DIMINISH THROUGH THE DAY SATURDAY AS THE
FRONT MOVES SOUTH OF THE AREA AND HIGH PRESSURE BUILDS INTO THE
SOUTHEAST USA. ANOTHER FRONT IS EXPECTED TO MOVE INTO THE AREA ON
MONDAY AND MONDAY NIGHT INCREASING RAIN CHANCES AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, May 20, 4:08 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM EDT FRI MAY 20 2005

FLZ011-202037-
JACKSON FL-
INCLUDING THE CITIES OF...MARIANNA
408 PM EDT FRI MAY 20 2005

AT 407 PM EDT (307 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SOUTHERN JACKSON COUNTY...MOVING
EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

23-MCNATT
Special weather statement, May 20, 4:36 PM EDT, 4 hours 53 minutes before
ALZ065>069-GAZ120>131-142>148-155>161-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WATCH NUMBER 302 IS IN EFFECT FOR SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA UNTIL MIDNIGHT EDT (11 PM CDT)...

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

TJT
Local storm report, May 20, 7:34 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 NW ABBEVILLE          31.60N 85.29W
05/20/2005  1.00 INCH        HENRY              AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NICKEL TO QUARTER SIZE HAIL

&&

MCNATT
Special weather statement, May 20, 8:18 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EDT FRI MAY 20 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-210600-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
818 PM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 306 FOR THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL
200 AM EDT SATURDAY MORNING (100 AM CDT SATURDAY MORNING).

SEVERE THUNDERSTORM WATCH NUMBER 302 REMAINS IN EFFECT UNTIL 11 PM
CDT (MIDNIGHT EDT) FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.

THESE WATCHES INCLUDE THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE
Local storm report, May 20, 8:20 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             3 NNW TIFTON            31.51N 83.53W
05/20/2005  1.00 INCH        TIFT               GA   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED NEAR HIGHWAY 41.

&&

MCNATT
Local storm report, May 20, 9:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     5 SW BLAKELY            31.33N 85.00W
05/20/2005                   EARLY              GA   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED TREES DOWN ALONG HIGHWAY 62.

&&

MCNATT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:05 PM EDTSevere Thunderstorm WarningTAETift40 min
May 20, 8:15 PM EDTSevere Thunderstorm WarningTAEDougherty45 min
May 20, 8:27 PM EDTSevere Thunderstorm WarningTAEEarly, Miller33 min
May 20, 8:35 PM EDTSevere Thunderstorm WarningTAEBerrien40 min
May 20, 8:54 PM EDTSevere Thunderstorm WarningTAEEarly, Miller51 min
May 20, 11:35 PM EDTSevere Thunderstorm WarningTAESeminole40 min
May 20, 8:00 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton45 min
May 20, 8:35 PM EDTSevere Thunderstorm WarningTAEHouston25 min
May 20, 9:23 PM EDTSevere Thunderstorm WarningTAEHenry37 min
May 20, 10:26 PM EDTSevere Thunderstorm WarningTAECoffee34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.